Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 76, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 27, 2004, 5:23 PM CDT for Maries County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2004, 5:23 PM CDT (22:23 UTC)
- Expired
- Aug 27, 2004, 9:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Maries County, MO
The radar
The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1722 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 272226 FFWSGF MOC125-280230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 523 PM CDT FRI AUG 27 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... MARIES COUNTY IN CENTRAL MISSOURI. * UNTIL 930 PM CDT. * AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT THREE TO FOUR INCHES OF RAIN HAS AFFECTED NORTHERN MARIES COUNTY IN THE LAST TWO HOURS. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...VIENNA AND RURAL AREAS OF NORTH CENTRAL MARIES COUNTY. SMALL STREAMS AND TRIBUTARIES IN THE GASCONADE AND MARIES RIVER BASINS WILL LIKELY FLOOD LOW WATER CROSSINGS IN NORTH CENTRAL MARIES COUNTY. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3828 9174 3813 9203 3820 9215 3829 9205 $$ CRAMER
1 follow-up statement
000 WGUS73 KSGF 280019 FFSSGF MOC125-280030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 720 PM CDT FRI AUG 27 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MARIES COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. && REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. $$ CRAMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 5:07 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 27, 5:07 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 507 PM CDT FRI AUG 27 2004 ...MESOSCALE CONVECTIVE DISCUSSION... MARIES COUNTY IS BEING MONITORED FOR A POTENTIAL FLASH FLOOD WARNING. CONVECTION CONTINUES TO FORM AND TRAIN OVER CENTRAL AND NORTHERN SECTIONS OF MARIES COUNTY...ALONG THE BACK SIDE OF MESOSCALE CONVECTIVE COLD POOL. RADAR ESTIMATES OF 2 TO 3 INCHES HAS AFFECTED NORTHERN MARIES COUNTY WITHIN THE LAST COUPLE OF HOURS. NEW UPDRAFTS ARE FORMING OVER SW MARIES AND WILL LIKELY TRAIN OVER SATURATED SOILS WITHIN THE NEXT HOUR. IF CONVECTION CONTINUES TO REFIRE ALONG THE WESTERN EDGE OF COLD POOL...THEN A FLASH FLOOD WARNING WILL BE NEEDED. CRAMER ...HEAVY RAIN/FLOODING POTENTIAL TONIGHT... .DISCUSSION... CONVECTION INITIATED EARLIER THIS MORNING ACROSS THE MISSOURI KANSAS BORDER ALONG THE 850MB DEWPOINT RIDGE AND AREA OF MASS CONVERGENCE. SO FAR CONVECTION HAS REMAINED NORTH OF INTERSTATE 44 AND WILL LIKELY DO SO THROUGH THE AFTERNOON HOURS AS IT MOVES TO THE NORTHEAST. THE 18Z SOUNDING STILL SHOWS A DRY LAYER OF AIR 625MB ON UP...AND ALONG WITH A LITTLE BIT OF CIN. ABOVE THIS CAP THE ATMOSPHERE IS POTENT WITH MLCAPES REACHING 1500 J/KG. THUS STORMS WILL LIKELY CONTINUE BUT REMAIN ELEVATED. AREAS WEST AND NORTH OF THE OZARK PLATEAU HAD THE BEST CHANCE OF HAVING HEAT INDICES RANGING UP TO 105 DEGREES THIS AFTERNOON...BUT THESE SAME AREAS HAVE HAD COOLER DEWPOINTS TODAY...RANGING FROM THE UPPER 60S TO LOWER 70S. THESE SAME AREAS ARE ALSO EXPERIENCING CLOUDS AND/OR PRECIPITATION FROM THE ONGOING CONVECTION AND WILL LIKELY BE CLOSE BUT WILL NOT EXCEED HEAT ADVISORY CRITERIA. GREATEST CHALLENGE IN FORECAST IS DETERMINING IF LATE AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER AREAS WHERE THE CAP BREAKS...MAINLY EAST OF A LINE FROM ROLLA TO BRANSON WHERE A CUMULUS FIELD HAS ALREADY DEVELOPED...AND OVER NORTHWESTERN MISSOURI AND EASTERN KANSAS AHEAD OF THE SURFACE FRONT WHERE ANOTHER CUMULUS FIELD HAS ALREADY DEVELOP. SPC ANALYSES SHOW NO CAP IN PLACE OVER THESE AREAS. HILLSBORO PROFILER SUGGESTS 40+ KT OF DEEP LAYER SHEAR..AND THIS HAS INCREASED OVER THE PAST FEW HOURS. GIVEN THE LARGE AMOUNT OF INSTABILITY...LARGE DRY LAYER ABOVE 600MB...AND HIGHER SHEAR VALUES APPROACHING...WOULD EXPECT DAMAGING WIND GUSTS TO OCCUR WITH ANY STORMS THAT DO DEVELOP. WITH HIGH FREEZING LEVELS...ONLY MARGINAL HAIL THREAT IS EXPECTED. JUST HAVE SLIGHT TO LOW END CHANCE POPS OVER SOUTHEAST COUNTIES DUE TO THE LACK OF A SURFACE FORCING MECHANISM AND MAIN MOISTURE JUST TO THE EAST OF CWA. HAVE HIGHER POPS TO THE NORTH AND NORTHWEST FROM 00Z ON...WHICH IS WHERE AND WHEN DEVELOPMENT AHEAD OF THE FRONT MAY OCCUR. ONCE ANY DIURNAL CONVECTION DISSIPATES IF IT EVEN GOES...THE FOCUS FOR ADDITIONAL CONVECTION WILL BE OVERNIGHT TONIGHT WITH THE APPROACH OF A SLOWLY MOVING COLD FRONT FROM THE NORTHWEST. THE CWA WILL BE IN THE RIGHT ENTRANCE REGION OF A 250MB 110+ KT JET BEGINNING AROUND 03Z WHERE THE UPPER LEVEL DIVERGENCE MAKES ITS WAY INTO THE NW PART OF THE CWA. OVERNIGHT THE LOW LEVEL JET SHOULD INCREASE AND NOSE INTO THE SW PART OF THE CWA BY 03Z AS WELL. A SHORTWAVE OVER NW NEBRASKA AND CENTRAL SOUTH DAKOTA WILL MOVE SE TOWARD THE REGION OVER THE NEXT 18 HORUS. AS FRONT APPROACHES AND DYNAMICS COME TOGETHER...WOULD EXPECT A WIDESPREAD CONVECTIVE EVENT TO OCCUR TONIGHT STARTING FROM THE NORTHWEST AND MOVING TO THE SOUTHEAST BY THE MORNING HOURS. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT...BUT WILL NOT AFFECT THE REGION UNTIL LATE TONIGHT THROUGH SATURDAY AFTERNOON. WITH PRECIPITABLE WATERS OVER 2 INCHES...ALREADY SATURATED GROUNDS...AMPLE LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE...WOULD EXPECT RIVER FLOODING TO OCCUR AND POSSIBLY FLASH FLOODING TO OCCUR WITH THE HEAVIER THUNDERSTORMS. CORFIDI VECTORS ALSO SHOW THIS FLOODING POTENTIAL AS BACK-BUILDING CELLS ALONG THE FRONT LOOK POSSIBLE FROM 06Z ON. AS PREVIOUS FORECASTER POINTED OUT...BEST POTENTIAL FOR HEAVY RAINFALL TONIGHT APPEARS TO BE ACROSS CENTRAL MISSOURI...WHERE THEY HAVE ALREADY SEEN SIGNIFICANT RAINS THIS WEEK. ONCE FRONT PASSES THROUGH THE REGION SATURDAY NIGHT...CLOUDS WILL LIKELY HANG AROUND THROUGH SUNDAY MORNING. AND WITH THE MESO ETA MODEL SLOWLY DOWN THE FRONT JUST A BIT...TOOK OUT THE CHANCE FOR SOME PATCHY GROUND FOG TO DEVELOP. DRIER CONDITIONS WILL SETTLE INTO THE REGION BEGINNING ON SUNDAY. TEMPERATURES WILL START OUT ON SUNDAY AROUND 80 DEGREES AND WILL LIKELY SEE A GRADUAL WARM UP NEXT WEEK. MODELS ARE HINTING AT ANOTHER SHORTWAVE COMING THROUGH THE AREA ON THURSDAY...WHERE SLIGHT CHANCE POPS HAVE BEEN INSERTED/CONTINUED. AL/FOSTER && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH EARLY EVENING. THE CHANCE OF THUNDERSTORMS AND MVFR CONDITIONS WILL INCREASE OVERNIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST. AREAS OF MVFR VISIBILITIES AND CEILINGS WILL BECOME PREVALENT AFTER MIDNIGHT AND PERSIST INTO MUCH OF SATURDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH THROUGH SATURDAY AFTERNOON ALONG AND NORTH OF A JOPLIN TO ROLLA LINE. KS...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR EXTREME SOUTHEAST KANSAS. WFO SGF
Hazardous weather outlook, Aug 27, 1:00 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 27 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT FRI AUG 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED TO NUMEROUS THUNDERSTORMS...SOME MAY PRODUCE:
LOCALLY DAMAGING WINDS IN EXCESS OF 70 MPH.
HAIL UP TO THE SIZE OF NICKELS.
AND TORRENTIAL RAINFALL AND FLASH FLOODING.
IN ADDITION...HEAT INDICES ABOVE 100 DEGREES ARE EXPECTED THIS
AFTERNOON.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY NORTH OF
INTERSTATE 44. WIDESPREAD THUNDERSTORMS WILL SPREAD ACROSS THE
ENTIRE OUTLOOK AREA TONIGHT.
HEAT INDICES ABOVE 100 DEGREES ARE EXPECTED BETWEEN NOON AND 6 PM
ACROSS MAINLY NORTHERN PORTIONS OF THE OUTLOOK AREA.
DISCUSSION:
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP MAINLY
ACROSS CENTRAL MISSOURI THIS AFTERNOON. DRY AIR ALOFT COMBINED
WITH THE EXTREMELY UNSTABLE ATMOSPHERE WILL MAKE CONDITIONS
FAVORABLE FOR DAMAGING DOWNBURST WINDS IN ANY THUNDERSTORMS THAT
DEVELOP.
THUNDERSTORMS WILL BECOME WIDESPREAD TONIGHT AS A COLD FRONT MOVES
SOUTH INTO THE REGION. THE STORMS INITIALLY AFFECT NORTHERN
PORTIONS OF THE OUTLOOK AREA THIS EVENING...THEN SPREAD SOUTHWARD
OVERNIGHT. WHILE SEVERE STORMS CAN NOT BE RULED OUT...THE PRIMARY
THREAT FROM THUNDERSTORMS TONIGHT SHOULD BE HEAVY RAINFALL AND
FLASH FLOODING. THE LAKE OF THE OZARKS AND TRUMAN LAKE REGIONS
COULD SEE LOCALIZED RAINFALL AMOUNTS OF 2 TO 3 INCHES OR MORE.
RAINFALL OF THIS MAGNITUDE WOULD LIKELY LEAD TO FLASH FLOODING
...AND POSSIBLY SOME SIGNIFICANT FLASH FLOODING GIVEN THE RECENT
HEAVY RAINFALL.
ADDITIONAL INFORMATION:
A FLOOD WATCH IS IN EFFECT FOR TONIGHT AND SATURDAY NORTH OF
INTERSTATE 44.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE DAY ON
SATURDAY...WITH ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLOODING
POSSIBLE.
IF HEAVY RAINFALL OCCURS AS FORECASTED TONIGHT...THEN SIGNIFICANT
RISES AND OR FLOODING CAN BE EXPECTED ON THE LARGER MAIN STEM
RIVERS ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA...INCLUDING
THE OSAGE AND MARMATON RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
FOSTERIn the hours before
Local storm report, Aug 27, 1:44 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CDT FRI AUG 27 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG JEROME 37.93N 91.98W
08/26/2004 PHELPS MO UTILITY COMPANY
TREES DOWN
AFSpecial weather statement, Aug 27, 2:59 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 259 PM CDT FRI AUG 27 2004 KSZ073-097-101-MOZ055>058-066>071-077>081-088>090-093-094-280200- BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE-DALLAS- GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MILLER-MORGAN-NEWTON- PHELPS-POLK-PULASKI-ST. CLAIR-VERNON- INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD... FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...NEOSHO...NEVADA... OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. 259 PM CDT FRI AUG 27 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 793...IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE... HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MILLER...MORGAN... NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...PITTSBURG...ROLLA... SPRINGFIELD AND STOCKTON. THE NATIONAL WEATHER SERVICE IN SPRINGFIELD MO HAS ISSUED A . A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH 791. FOSTER
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.